NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update Primary Care

Medicines Update Primary Care October 2016

Varenicline

 
A significant proportion of smoking cessation services are provided in community pharmacies. Delivery through this route aims to enhance access, minimise delays and reduce the workload for GP practices.
There is a national Public Health Service (PHS) contract for smoking cessation in place as part of the Community Pharmacy Contract. This is based around supply of nicotine replacement therapy and varenicline (via an approved patient group direction) with behavioural support for the patients attempting to quit.
The national specification for the service is supported by some locally developed guidelines which have recently been updated.
The update has minor changes from the previous version and is intended to support pharmacists who are providing the national service using the approved PGD.

Key Points:
• The removal of the ‘Black Triangle’ status of varenicline
• The NHS GGC formulary amendment, varenicline may now be prescribed as a 1st line option with no need for a previous trial of NRT
• The removal of a maximum age status of patient (in line with the eSPC)
• A prescribing checklist which describes prescription of NRT rather than referral to the GP for appropriate patients.
• The new guidelines also include explanatory paragraphs on how and when varenicline may be administered to patients with renal conditions and severe and enduring mental health problems.


Dithranol Shortage

 
Currently there are world wide problems sourcing dithranol as a raw material. This has led to some specials manufacturers having problems fulfilling orders for their ranges of dithranol in Lassar’s paste.
The issue has been highlighted to the British Dermatological Society and as yet no guidance has been issued. Commercial suppliers of licensed preparations are also aware.
There remains a limited stock of the raw material nationally, with production continuing until supplies are exhausted at the Production Unit in Glasgow and at Huddersfield Pharmacy Production Unit.

How Serious is Clozapine Induced Constipation?


The short answer is very serious and potentially fatal.
Constipation is an acknowledged side effect of clozapine but patients are reluctant to report it. Indeed there is some suggestion that the impact of clozapine on bowel function is such that despite being constipated patients may no longer feel the need to defecate. In effect over time their bowel function resets to a new norm. However this may lead to obstruction and ischaemic bowel.
There are currently 1200 patients prescribed clozapine in NHS Greater Glasgow & Clyde. Some guidelines estimate that up to 60% of patients prescribed clozapine experience constipation. In NHS GG&C therefore there could be up to 720 patients suffering this serious adverse effect. There have been a number of serious issues and deaths in our service due to this problem. The problem can be compounded by the co-prescribing of antimuscarinic drugs like hyoscine with clozapine to counteract troublesome hypersalivation.
Mental Health Services in NHS GG&C are developing guidelines to support the prevention, identification and treatment of clozapine induced constipation. Early identification coupled with lifestyle management and aggressive use of laxatives is important. Most patients on clozapine are managed through a network of clozapine clinics within Community Mental Health Teams. However they may present to their general practitioner or community pharmacy complaining of constipation or abdominal pain. Healthcare staff are asked to be vigilant for this potentially serious side effect and to treat it urgently. Bulk forming laxatives may not be effective in this circumstance and therefore a combination of a stimulant and an osmotic laxative is recommended. Patients should also be given advice about hydration and diet to help alleviate further problems.

Nadolol  Shortage: Reminder


Nadolol is a beta blocker used mainly in the treatment of arrhythmias. The branded Corgard® tablets have been discontinued by the manufacturer for commercial (not safety) reasons. There is an unlicensed tablet available by import which can also be used in the manufacturing of the liquids as unlicensed specials.
Those patients using nadolol for other common beta blocker indications, eg angina or hypertension can be transferred to other beta blockers.
For those being treated for arrhythmias, advice from cardiology specialists is:
 
• Existing nadolol patients should, where possible, be continued on it using an unlicensed product. Prescribing should be undertaken in line with the NHSGGC Unlicensed Medicines Policy.
• For paediatric patients, specialists are contacting GPs of affected patients to advise on ongoing arrangements.  Many paediatric patients will require the liquid formulation.
• If nadolol is temporarily unavailable, bisoprolol can be used until nadolol becomes available again. The conversion is nadolol 80mg to bisoprolol 5mg.
• New patients may be started on either nadolol or bisoprolol by cardiologists based on the perceived risk of arrhythmia.


Inhalers Potency Confusion


There have been several new inhalers introduced to the market recently. 

We have received anecdotal reports of confusion around the potency of inhaled steroids and their equivalent doses.  Confusion about the potency of Fostair 200/6® has been reported with some prescribers assuming that one puff Fostair 200/6® is equivalent to one puff Symbicort 200/6®

Fostair 200/6® inhaler at the licensed dose of two puffs twice daily is roughly equivalent to 2000 micrograms traditional beclometasone diproprionate and is the highest licensed dose of inhaled corticosteroid for asthma.

For further information on dose equivalence of inhaled corticosteroids please refer to the COPD and asthma inhaler device guides (asthma inhaler device guideCOPD inhaler device guide) and the individual inhaler SPC.

Omeprazole Update


A recent update to the product characteristics SPC for omeprazole acknowledges that for acid reducing drugs there is a slightly increased risk of gastrointestinal infections such as Salmonella and Campylobacter and, in hospitalised patients, possibly also Clostridium difficile.
Decreased gastric acidity due to any means, including that due to proton pump inhibitors, increases gastric counts of bacteria normally present in the gastrointestinal tract.